At the end of last year, Pradaxa users were alerted to the risk of excessive bleeding linked to the use of the drug. While this risk is generally associated with blood thinners used to treat non-valvular atrial fibrillation, the problem—as the FDA acknowledged—is that the rate of excessive bleeding incidents has turned out to be higher than expected for Pradaxa.
While patients should not cease taking Pradaxa without the supervision of a physician, they do need to be alert to early symptoms of problems with Pradaxa. These symptoms include:
- Unusual bleeding from the gums
- Frequent nose bleeding
- Heavier than normal menstrual or vaginal bleeding
- Severe or uncontrollable bleeding
- Pink or brown urine
- Red or black stools
- Bruises that appear or get larger without a known cause
- Coughing up blood or blood clots
- Vomiting blood or vomit that looks like coffee grounds
If you are concerned about your use of Pradaxa, you should carefully discuss treatment with your physician. They should be able to carefully advise you about what symptoms to be aware of and how you can monitor your use of Pradaxa. In addition, Pradaxa is processed by the kidneys, which means that by assessing your renal function, a physician can monitor your dosage of Pradaxa.